Minnesota, 2014

Flash Flooding and Damaging Wind in Minnesota, June 18 to 19, 2014

June 18 to 19, 2014 · NWS MPX · 20 events in 8 counties and zones

Several rounds of thunderstorms developed across western and southern Minnesota during the late evening and early morning hours of Thursday, June 19th, and moved eastward through the mid morning hours. Although some of the thunderstorms did produced wind damage near Wintrop, most of the damage was associated with extreme rainfall rates, where flash flooding caused mud slides, road closures, and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$505,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Several rounds of thunderstorms developed across western and southern Minnesota during the late evening and early morning hours of Thursday, June 19th, and moved eastward through the mid morning hours. Although some of the thunderstorms did produced wind damage near Wintrop, most of the damage was associated with extreme rainfall rates, where flash flooding caused mud slides, road closures, and inundated communities.

As the thunderstorms developed near Granite Falls prior to midnight, and west of Redwood Falls, heavy rainfall caused flooded basements, one of which caused a basement wall in Belview to collapsed.

There were three rounds of thunderstorms that occurred from south central to east central Minnesota from midnight, through 9 am Thursday morning. Each round of thunderstorms produced one to two inches of rainfall, and by the time the third round moved across the same areas, nearly 4 to 6 inches fell, and produced widespread areas of flooding, with some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 18, 8:17 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 18, 8:17 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
917 PM CDT WED JUN 18 2014

.UPDATE...
ISSUED AT 858 PM CDT WED JUN 18 2014

WIDESPREAD THUNDERSTORM ACTIVITY ACROSS THE EASTERN DAKOTAS HAS
BEGUN TO EXPAND SOUTHEASTWARD AS THE LOW LEVEL JET INCREASES AND
MOISTURE CONVERGENCE BECOMES MORE PRONOUNCED OVER SOUTHWESTERN
MINNESOTA. THUNDERSTORMS ARE RAPIDLY DEVELOPING ALONG THE
MINNESOTA RIVER VALLEY NORTH OF THE WARM FRONT. THEY SHOULD NOT
MAKE TOO MUCH PROGRESS NORTHWARD UNTIL LATE THIS EVENING DUE TO A
STALLED FRONTAL BOUNDARY. AN EXTREMELY UNSTABLE ENVIRONMENT IS IN
PLACE JUST TO THE SOUTH...AND WHILE THE ATMOSPHERE IS CAPPED
ACROSS MINNESOTA...THE LLJ AND ISENTROPIC UPGLIDE IS PROVIDING THE
LIFT NEEDED TO GET THE BALL ROLLING. THE CAP WILL CONTINUE TO
ERODE THIS EVENING WITH ACTIVITY GRADUALLY BECOMING MORE
WIDESPREAD BEFORE LIFTING NORTH INTO CENTRAL MINNESOTA DURING THE
EARLY OVERNIGHT.

HOPWRF MODEL SHOWS A NEIGHBORHOOD PROBABILITY OF 50-60 PERCENT FOR
AT LEAST 2 INCHES WITHIN 3 HOURS ACROSS WESTERN AND SOUTHERN
MINNESOTA...WHICH EXCEEDS FLASH FLOOD GUIDANCE. THUS...EXPANDED
THE FLASH FLOOD WATCH INTO WEST CENTRAL MINNESOTA. WITH THE WARM
FRONT BEING MORE TRANSIENT OVERNIGHT...DID NOT EXPAND THE FLASH
FLOOD WATCH NORTH TO INCLUDE THE TWIN CITIES YET BUT WILL CONTINUE
TO MONITOR.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 324 PM CDT WED JUN 18 2014

THE FORECAST AREA REMAINS CAPPED THIS AFTERNOON NORTH OF THE WARM
FRONT THAT HAS BEEN THE FOCUS OF EXTREME WEATHER THE LAST SEVERAL
DAYS. EXPECT CONVECTION FORMING TO THE WEST/SOUTHWEST THIS EVENING
TO EXPAND ACROSS THE AREA AFTER 03Z AND PERSIST THROUGH THE
OVERNIGHT HOURS. AS HAS BEEN THE CASE THE LAST FEW NIGHTS...WIND
DAMAGE...HAIL...AND FLASH FLOODING WILL BE REAL THREATS. HAVE ISSUED
A FLOOD WATCH FOR THE MOST SUSCEPTIBLE AREAS OF SOUTHERN MN THAT
HAVE BEEN HIT THE HARDEST WITH EXCESSIVE RAINFALL OVER THE LAST
WEEK. WILL LIKELY SEE SHOWERS AND THUNDERSTORMS LINGERING ON
THURSDAY MORNING WITH THE WARM FRONT LIFTING INTO THE AREA...AND
THEN THERE WILL BE THE POTENTIAL FOR A MORE CONCENTRATED BAND/AREA
OF STORMS TO MOVE THROUGH ON THURSDAY AFTERNOON/EVE AS THE COLD
FRONT BEGINS TO MAKE ITS WAY ACROSS THE AREA.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 324 PM CDT WED JUN 18 2014

THE BEST CHC OF CONCENTRATED SHRA/TSRA ACTIVITY SHOULD OCCUR ALONG
THE NEGATIVELY TILTED TROUGH MOVING ACROSS THE EASTERN CWA THURSDAY
EVENING. THERE REMAINS ENOUGH CONFIDENCE THAT THERE SHOULD BE A
DRY PERIOD FROM LATE THURSDAY NIGHT AND INTO FRIDAY AS THE UPPER
LOW AND ASSOCIATED MOISTURE/ENERGY MOVES N/NE OF MPX CWA. ONLY
PROBLEM IS THE RESIDUAL WEAK SFC TROUGH THAT HANGS ON ACROSS
WESTERN WISCONSIN WHICH MAY PROVIDE SOME INSTABILITY SHRA/TSRA
FRIDAY AFTN. IN ADDITION...THERE MAY BE ENOUGH MOISTURE TO
CONTINUE LOW POPS ACROSS CENTRAL MN DUE TO THE PROXIMITY OF THE
MOISTURE GRADIENT WITH THE DEPARTING UPPER LOW TO THE NORTH.

AS THE UPPER LOW FINALLY LIFTS NORTH INTO SOUTH CENTRAL CANADA AND
WEAKENS...THE UPPER FLOW WILL BECOME MORE ZONAL ACROSS THE UPPER
MIDWEST THIS WEEKEND. THIS FAST ZONAL FLOW WILL PLAY HAVOC ON CHC
POPS AS WEAK SHRTWV/S WILL LIKELY CAUSE SOME SHRA/TSRA ACTIVITY
IN THE EXTENDED PERIOD. IT IS TOO EARLY TO DEPICT THE BEST TIME
FRAME OF WHEN THE BEST CHC/S OF PRECIPITATION WILL OCCUR.
HOWEVER...BASED ON THE TRENDS OF A STRONGER SHRTWV BY THE
GEM/EC/GFS LATE SATURDAY NIGHT/SUNDAY THERE COULD BE A MCS TYPE OF
SCENARIO FOR FAR SOUTHERN MN. ANOTHER NOTE IS BY MIDWEEK BOTH THE
EC/GFS HAS A FAIRLY STRONG AREA OF HIGH PRESSURE BUILDING
SOUTHWARD ACROSS THE GREAT LAKES REGION. THIS SHOULD AT LEAST
DECREASE THE MOISTURE LEVELS IN THE BOUNDARY LAYER AS WINDS BECOME
MORE E/NE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 652 PM CDT WED JUN 18 2014

ANOTHER STORMY NIGHT AHEAD FOR THE TAF SITES...MAINLY AFTER 04Z AT
RWF...06Z AT MSP/STC/AXN AND AFTER 08Z FOR RNH AND EAU. BOUNDARY
CURRENTLY EXTENDS FROM EASTERN SD TO SOUTHERN MN AND NORTHEAST IA.
THIS WILL LIGHT UP WITH SHOWERS AND THUNDERSTORMS LATER THIS
EVENING BEFORE LIFTING NORTHEAST OVERNIGHT. MVFR CONDITIONS ARE
EXPECTED DURING AND FOLLOWING THE RAIN. BREAK EXPECTED THURSDAY
MORNING BEFORE ADDITIONAL DEVELOPMENT OCCURS THURSDAY AFTERNOON.

KMSP...DID NOT CHANGE TOO MUCH FROM THE LAST TAF ISSUANCE...EXCEPT
TO BRING MORE MVFR CIGS IN TONIGHT THROUGH THURSDAY MORNING. STILL
THINKING 06-10Z IS THE BEST WINDOW FOR TSRA TONIGHT.

/OUTLOOK FOR KMSP/
FRI...VFR. MVFR SHRA/TSRA POSSIBLE. WINDS SW 10 KTS.
SAT...VFR. MVFR SHRA/TSRA POSSIBLE. WINDS W 10 KTS.
SUN...VFR. MVFR SHRA/TSRA POSSIBLE. WINDS WNW 10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH UNTIL 7 AM CDT THURSDAY FOR MNZ047-054>057-
     064>067-073>078-082>085-091>093.

WI...NONE.
&&

UPDATE...BORGHOFF
SHORT TERM...LS
LONG TERM...JLT
AVIATION...BORGHOFF
Hazardous weather outlook, Jun 18, 7:08 PM CST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
808 PM CDT WED JUN 18 2014

MNZ047-048-054>058-064>070-073>078-082>085-091>093-200115-
STEVENS-POPE-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
808 PM CDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL
MINNESOTA.

.DAY ONE...TONIGHT

ANOTHER ROUND OF THUNDERSTORMS WILL DEVELOP OVER THE EASTERN
DAKOTAS AND NORTHERN IOWA AND EXPAND NORTH AND EAST ACROSS THE
AREA LATE THIS EVENING AND OVERNIGHT. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS. THE MAIN THREATS FROM THIS ACTIVITY WILL BE
LARGE HAIL AND DAMAGING WINDS...THOUGH A TORNADO OR TWO WILL BE
POSSIBLE...MAINLY ACROSS SOUTH CENTRAL MINNESOTA.

IN ADDITION...HEAVY RAINFALL IS EXPECTED WITH THIS ACTIVITY...
WHICH WILL LEAD TO A CONTINUED THREAT FOR FLASH FLOODING. THE
GREATEST FLASH FLOOD THREAT WILL EXIST FROM SOUTH CENTRAL
MINNESOTA INTO WEST CENTRAL WISCONSIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN THURSDAY
INTO THURSDAY NIGHT. ONCE AGAIN...THERE IS A CHANCE THAT SOME OF
THESE STORMS COULD BE SEVERE AND POSE A CONTINUED THREAT OF FLASH
FLOODING. BY FRIDAY...THE FLOOD THREAT WILL TRANSITION TO THE
MAIN STEM RIVERS. MUCH OF THE MINNESOTA RIVER...AND THE
MISSISSIPPI RIVER FROM SAINT PAUL DOWN TOWARD RED WING COULD REACH
FLOOD STAGE BY THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THROUGH THURSDAY EVENING.

MNZ041>045-049>053-059>063-WIZ014>016-023>028-200115-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEARNS-BENTON-SHERBURNE-
ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-POLK-
BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
808 PM CDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...WEST CENTRAL MINNESOTA...
NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

ANOTHER ROUND OF THUNDERSTORMS WILL DEVELOP OVER THE EASTERN
DAKOTAS AND NORTHERN IOWA AND EXPAND NORTH AND EAST ACROSS THE
AREA LATE THIS EVENING AND OVERNIGHT. THUNDERSTORMS ARE NOT
EXPECTED TO BE SEVERE.

IN ADDITION...HEAVY RAINFALL IS EXPECTED WITH THIS ACTIVITY...
WHICH WILL LEAD TO A CONTINUED THREAT FOR FLASH FLOODING. THE
GREATEST FLASH FLOOD THREAT WILL EXIST FROM SOUTH CENTRAL
MINNESOTA INTO WEST CENTRAL WISCONSIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN THURSDAY
INTO THURSDAY NIGHT. ONCE AGAIN...THERE IS A CHANCE THAT SOME OF
THESE STORMS COULD BE SEVERE AND POSE A CONTINUED THREAT OF FLASH
FLOODING. BY FRIDAY...THE FLOOD THREAT WILL TRANSITION TO THE
MAIN STEM RIVERS. MUCH OF THE MINNESOTA RIVER...AND THE
MISSISSIPPI RIVER FROM SAINT PAUL DOWN TOWARD RED WING COULD REACH
FLOOD STAGE BY THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AND THURSDAY
EVENING.

BORGHOFF

In the hours before

Special weather statement, Jun 18, 8:22 PM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
922 PM CDT WED JUN 18 2014

MNZ056-064-065-073-190300-
CHIPPEWA-REDWOOD-RENVILLE-YELLOW MEDICINE-
922 PM CDT WED JUN 18 2014

AT 920 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 12 MILES SOUTHEAST OF COTTONWOOD. THIS STORM WAS MOVING
NORTH AT 30 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MILROY.
  VESTA.
  ECHO.
  WOOD LAKE.
  HANLEY FALLS.
  UPPER SIOUX AGENCY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4486 9507 4441 9523 4440 9559 4444 9561
      4460 9562 4462 9561 4463 9569 4488 9581
TIME...MOT...LOC 0222Z 183DEG 27KT 4448 9552
Special weather statement, Jun 18, 9:10 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1010 PM CDT WED JUN 18 2014

MNZ073-074-190400-
BROWN-REDWOOD-
1010 PM CDT WED JUN 18 2014

AT 1009 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 11 MILES NORTHEAST OF JEFFERS. THIS STORM WAS MOVING
NORTH AT 20 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SPRINGFIELD.
  COBDEN.
  EVAN.
  CLEMENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4411 9511 4413 9511 4439 9511 4436 9478
      4411 9489 4410 9510
TIME...MOT...LOC 0310Z 182DEG 18KT 4414 9500
Special weather statement, Jun 18, 10:21 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1121 PM CDT WED JUN 18 2014

MNZ047-054>056-190515-
CHIPPEWA-LAC QUI PARLE-STEVENS-SWIFT-
1121 PM CDT WED JUN 18 2014

AT 1119 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES WEST OF MADISON...OR 15 MILES EAST OF ALBEE.
THIS STORM WAS MOVING NORTH AT 30 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MADISON.
  CERRO GORDO.
  BELLINGHAM.
  LOUISBURG.
  BIG STONE NATIONAL WILDLIFE REFUGE.
  APPLETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA.

&&

LAT...LON 4528 9644 4526 9640 4526 9630 4522 9625
      4520 9611 4540 9612 4541 9626 4551 9624
      4551 9574 4493 9608 4493 9645
TIME...MOT...LOC 0421Z 197DEG 27KT 4503 9625

The radar

The Minneapolis radar (KMPX), 151 km away, was scanning. The volume nearest the first event began at 04:27 UTC.

Open the radar archive at this moment

Event by event

10 flash flood, 9 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Yellow Medicine

When
June 18, 10:30 PM CST to June 19, 3:30 AM CST
Where
Yellow Medicine County, 4.06 mi E of (Gdb)granite Falls Airport to 4.48 mi ESE of (Gdb)granite Falls Airport
Cause
Heavy Rain
Property damage
$5,000
Reported by
Other Federal Agency
Coordinates
44.743, -95.468

There was damage to the Upper Sioux Agency State Park hiking trails and roads. The entrance to the equestrian campground was partially washed out due to water channeling along the road; damage length was nearly 400 yards long, and averaged 6 wide and 1 deep. There was some minor washout damage in the electrical loop of the equestrian campground, and a significant washout beneath the gate to the powwow grounds. The equestrian campground was closed for one day as initial repairs were completed. Trail damage occurred in several places, mainly due to water running along the length of the trail. There were also a handful of areas in the park (3 spots along Hwy 67) that experienced minor landslides. No significant damage was caused by these slide areas, but some cleanup was required.

Flash Flood, Redwood

When
June 18, 11:30 PM CST to June 19, 3:00 AM CST
Where
Redwood County, 0.69 mi N of Belview to 0.9 mi WSW of Belview
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
44.610, -95.330

Due to excessive rainfall in a short period of time, flood waters caused the basement walls of homes in Belview to collapse.

Flash Flood, Chippewa

When
June 19, 12:00 AM CST to 3:00 AM CST
Where
Chippewa County, 1.38 mi S of Maynard to 2.19 mi SSE of Maynard
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
44.900, -95.470

Excessive rainfall in a short period of time caused flash flooding in the town of Maynard. On 90th Street SE, south of Maynard, there was approximately 4 feet of water over the road. Several residential basements in the northern part of town were flooded, from Amy Street to Ruth Street and north to Jessie Ave. Some homes on the south side of town, on Swift Ave, also had basement flooding.

Thunderstorm Wind, Sibley

When
June 19, 12:15 AM CST
Where
Sibley County, 0.85 mi SE of Winthrop
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
44.540, -94.360

Power outages occurred in the city of Winthrop due to strong winds bringing down large branches across power lines.

Heavy Rain, Redwood

When
June 19, 5:30 AM CST
Where
Redwood County, 0.85 mi NW of Redwood Falls
Reported by
Trained Spotter
Coordinates
44.540, -95.110

A local observer had a 12 hour rainfall report of 5.10 inches.

Heavy Rain, Sibley

When
June 19, 6:00 AM CST
Where
Sibley County, Gaylord
Reported by
Trained Spotter
Coordinates
44.550, -94.220

A local observer had a 12 hour rainfall report of 4.87 inches.

Flash Flood, Hennepin

When
June 19, 8:00 AM CST to 12:00 PM CST
Where
Hennepin County, 1.22 mi ESE of Woodland to 2.16 mi WSW of Edina
Cause
Heavy Rain
Reported by
Public
Coordinates
44.943, -93.497

Three rounds of heavy rainfall that occurred from 3 AM to 9 AM LST, dropped on average 4 to 6 inches across the Minnehaha Creek basin in the Twin Cities Metro area. The creek was already running high from previous heavy rainfall a few days before, and this heavy rainfall event caused creek levels to rise and cause significant flooding along the creeks route from Lake Minnetonka, to the Mississippi River. Several homes along the creeks path had water damage and erosion.

Flash Flood, Hennepin

When
June 19, 8:30 AM CST to 12:00 PM CST
Where
Hennepin County, 0.27 mi SW of Richfield to 1.11 mi WNW of Bloomington
Cause
Heavy Rain
Reported by
Public
Coordinates
44.877, -93.253

Significant street flooding was reported by the public and law enforcement across the cities of Bloomington and Richfield as locally 4 to 6 inches of rain fell between 3 AM to 9 AM LST.

Flash Flood, Carver

When
June 19, 9:00 AM CST to 1:00 PM CST
Where
Carver County, 2.21 mi NNW of Chaska to 2.19 mi NNW of Chaska
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
44.810, -93.613

Flooding along a small creek in Chaska caused part of Bavaria Road to close.

Flash Flood, Carver

When
June 19, 9:00 AM CST to 1:00 PM CST
Where
Carver County, 2.33 mi ENE of East Union to 0.82 mi N of East Union
Cause
Heavy Rain
Reported by
County Official
Coordinates
44.735, -93.638

Due to excessive rainfall during the overnight and early morning hours of Thursday, June 19th, several roads became flooded and closed from Carver to Dahlgren, including 6th Ave, between Sunny Ridge Dr and Broadway Street, and Dahlgren Road between County Road 11 and 43.

Flash Flood, Scott

When
June 19, 9:00 AM CST to 12:00 PM CST
Where
Scott County, Belle Plaine to 1.01 mi SSE of Blakeley
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.630, -93.770

Excessive rainfall during the overnight hours caused several mud slides near Blakeley, where evaculations were in order due to rising waters. One of the mud slides near Blakeley washed out the local train track. The Valley Green Mobile Home Park in Jordan had severe flooding, and evacuations were voluntary.

Flash Flood, Le Sueur

When
June 19, 9:30 AM CST to 12:30 PM CST
Where
Le Sueur County, 0.22 mi NNW of Henderson Station to 0.48 mi SE of Henderson Station
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
44.533, -93.882

A mud slide, along Henderson Road, destroyed a home.

Flash Flood, Le Sueur

When
June 19, 9:30 AM CST to 12:30 PM CST
Where
Le Sueur County, 1.63 mi ESE of Le Sueur to 3.78 mi ENE of Henderson Station
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.460, -93.870

Several county roads, including 116, 117, 188 and 28 were closed due to excessive rainfall and washout roadways. There were also reports of trees downed along roads due to the saturated soils and gusty winds.

Heavy Rain, Sibley

When
June 19, 9:30 AM CST
Where
Sibley County, 6.24 mi N of Henderson
Reported by
NWS Employee
Coordinates
44.620, -93.910

A local observer had a 12 hour rainfall report of 5.83 inches.

Heavy Rain, Scott

When
June 19, 10:00 AM CST
Where
Scott County, 0.85 mi SE of Belle Plaine
Reported by
Public
Coordinates
44.620, -93.760

A local observer had a 12 hour rainfall report of 6.41 inches.

Heavy Rain, Carver

When
June 19, 10:00 AM CST
Where
Carver County, 0.85 mi SW of Carver
Reported by
CoCoRaHS
Coordinates
44.760, -93.630

A local observer had a 12 hour rainfall report of 6.13 inches.

Heavy Rain, Hennepin

When
June 19, 10:00 AM CST
Where
Hennepin County, 1.69 mi SE of Deephaven
Reported by
Trained Spotter
Coordinates
44.910, -93.500

A local observer had a 12 hour rainfall report of 5.12 inches.

Heavy Rain, Scott

When
June 19, 11:30 AM CST
Where
Scott County, New Prague
Reported by
Public
Coordinates
44.550, -93.570

A local observer had a 12 hour rainfall report of 4.90 inches.

Heavy Rain, Carver

When
June 19, 11:45 AM CST
Where
Carver County, 2.81 mi N of Chaska
Reported by
Trained Spotter
Coordinates
44.820, -93.610

A local observer had a 12 hour rainfall report of 5.85 inches.

Heavy Rain, Scott

When
June 19, 1:00 PM CST
Where
Scott County, 2.85 mi SE of Shakopee
Reported by
Trained Spotter
Coordinates
44.770, -93.480

A local observer had a 12 hour rainfall report of 5.52 inches.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517491, 515806, 517284, 513311, 517281, 517283, 517501, 517508, 517274, 517507, 517519, 517268, 517273, 517278, 517275, 517276, 517280, 517282, 517277, 517279.